Think i have just agreed to stop taking Sinemet 62.5mg tablets 1 x twice daily (very minimal dose) as i'm scared of possible future side effects in favour of starting REQuip XL (ropinerole prolonged release) with the advice to slowly build up to taking 8mg a day.
My initial reaction is that i want to try a DA even though i'm terrified of the possible side effects and that when i do i have no intention of immediately following a programme to get to a desired dose of 8mg(as pd nurse recommended) but want to try staying on a lower dose if i can to adjust.
My question is -
Am i doing the right thing? (family informed and instructed to be aware and take charge if i experience unwanted side effects)
Should i choose the alternative Mirapexin or neupro patches (pd nurse didn't seem to champion these patches?)
Or just go ahead and give it a try, see how i get on and if they bother me try something else?
Anyone else made this decision and what happened to you?
What symptoms can i expect to get following your own experiences?
Am i doing the right thing or making a big mistake?
Help/advice needed please before i make the changeover.
Thank you all in advance
How severe/disabling are your symptoms? I am asking this as you are on a very low (2x??mg/day) dose of Sinemet, which makes me wonder whether this would be high enough to be effective? The generally accepted therapeutic dose is 3x125mg.
You say you fear the possible side effects of Sinemet, which you are dreading will hit you some time in the future. As a general rule I find the Dopamine Agonists(Requip, mirapexin) give you more side effects than Levodopa drugs(like Sinemet and Madopar). Another thing: Levodopa drugs have been around for a considerably longer time.
I assume by these side effects you mean the dyskinesias? Not every neurologist blames the drug for these, it could be disease progression.Moreover they think they can lessen their impact by carefully adjusting dosage and/or adding different drugs. They have learnt to manage the dyskinesias much better nowadays. This is one of the reasons, why some favour starting even the younger patients early on levodopa. Levodopa is for most patients more effective than a DA drug.
After a couple of years without any medication, I started on Mirapexin, then two years later, adding Sinemet. If you ask me which one I would dump now, it would be the Mirapexin, the Sinemet I cannot function without.
In the end what counts is : does whatever drug you take give you a better quality of life and only you can be the judge of this. It is trial and error, I am afraid ,which can be unpleasant sometimes and keep in mind the slogan "go low go slow".(low dose drugs, slow increase of drug's dosage).
My husband has been taking Sinemet for five years . He doesn't seem to have any side effects other than dry mouth. He is also on a Rotigotine Patch . There again no side
I think in most cases you might find a few when you first start but try to bare with them because I have found that once your body has adjusted they improve ..
It's also (only my) opinion that maybe some of the side effects are symptons of the Parkinsons ..
Hi Kate & Johnnie,
Yes Kate, I am only taking the 2 lowest dose (62.5mg) a day. I started off with 3 a day but after a couple of months dropped back to 2 (i forgot to take third 3x in one week and was ok!)and have been on this dose for 4 months. i also take 1m Azilect daily.
I stopped stubbing my foot/tripping and balance seemed a bit better from the start. What is confusing that when i stopped the 3rd tablet i experienced lightheadedness for first few weeks and i thought i had made a mistake then this stopped and i felt i had more energy!
My symptoms i believe to be mild at the moment, foot tipping, shuffly walk/stomp, no arm swing, plus a few more little things that all generally come and go.
I am 48 and DX almost a year ago. I was relectant to start meds but eventually gave in to PD nurse. My neuro also said that Sinemet mayhave a longer life span the earlier/younger it is taken? But if i'm coping now, why not save it for later? especially as this theory is unproven?
Like you say,'stay low go slow' motto, that's why i'm thinking if i start ReQuip and keep on say 2/4mg and see how things go before the suggested increase to 8mg minimum it might be on par to the Sinemet dose i'm currently on?
Like you suggest Johnnie, bear with it and let my body adjust!
P.S my motto is 'not to panic' easier said than done i know!
Thanks for your support
When I was diagnosed in 1999, the consensus was that you should try and put off starting levodopa treatment as long as possible especially if you were under 60/65 yrs. The rule of starting the younger patient on a DA and the older one on a levodopa product was soon challenged . The argument was that putting levodopa treatment off, could also produce problems as the disease after several years would have progressed and would be harder to treat and would not give the patient the better quality of life they were expecting/looking forward to after years of just being able to cope. Not all neurologists are of the same opinion of course. Patients, who respond well to levodopa will do better on this than a DA, and with fewer side effects. If you felt some improvement on such a low dose you are lucky. As you will know by now all PWP are different , so you have to try things out for yourself.If you still work that might influence your choice of treatment too, as will your personal circumstances (like family commitments).
Just an up-date,
I started taking 1 2mg requip xl in replacement of 1 of my sinemet and am now 5 days in! plan is to stop sinemet after a week and go up to 2 x 2mg requip xl a day. Except... me being me.... i'm going to try and stay on 1 2mg tablet a day and see how i get on!!!
I took the plunge on the 1st anniversary of my dx. I think constipation may have set in already? Anyway, i'll keep you posted on my progress/decline! Wish me luck
second up-date! (this could become my personal reflection diary!! lol )
Seven days in now on one 2mg Requip Xl a day - The leg is back to dragging how i was before meds and i'm occassionally feeling a tremor that wasn't really their before! My muscle in my arm is noticeably more painful and some movements more restricted than normal.
So what to do?....Well because of factors like PMT, having eaten bread this week which i usually avoid as it gives me blood sugar highs and lows and the fact i've agreed to take on more work to cover a colleague who has had to take long term leave may be playing their part? So i think i may give it another week or so before i decide to increase to 4mg's a day! Sigh....
I haven't seen my doctor since pre-DX and as i need to get more tablets i may just take the plunge to re-introduce myself!!
P.S Reckon i've got to adjust to the fact that Sinemet is top dog and may need more DA to equal it's results!
2mg Requip xl seems rather low to me, I started on 8mg over three years ago, quickly moved to 12mg and now on 20mg and reaching the final stages before I will have to take levadopa.
I have to agree with Mr Stevens, all the literature says the minimum effective dose is 4mg per day with 8 being more like it and a max of 24 (though my personal experience is that that amount is a bit risky). In the trials I believe that average effective dose was above 12.
Hi all me again!
New up-date - After the dreaded pms we women suffer and the other factors i described the arm pain subsided, tremor only mild and apparent in resting/stressfull situations although the leg and walking dragging and bobbing along and have remained on just one 2mg Requip Xl a day
Plus the 1mg Azilect.
Conclusions so far - PMS deffinately makes me feel a bit more uncontrolled each month (highlighted parkie symptoms)-(ohh to be a woman!)
Taking on extra work - Is more stressfull yet adrenaline has made me function better/kept me buzzing.
PD professionals are too quick to suggest increase in meds (my experience anyway)
A tipple of the evening remains good for me (but not my waistline)
And keeping an on-line thread reminds me of how forgetfull parkies affects my memory (forgot i started on 3 sinemet a day a year ago!!)
Most importantly of all for me is that i've noticed i feel briefly worse for a while once i've dropped a tablet BUT then eventually feel better for it!
So continue on just 1 x 2mg Requip Xl a day until i feel the need for increase is where i'm at at the mo.
Thanks for listening
I'm still on just 1 x 2mg Requip XL a day, leg just drags a bit when tired or i try walking too fast (which is often as i'm always late!) but otherwise no problems.
Basically about the same as when diagnosed some things better some things a little more exagerated but mainly all still very copable. Was advised by doctor and physio to possibly increase dose but i really didn't feel it necessary and quite frankly glad i didn't.(foot tipping has improved a bit too!)
4 1/2 months in now although i thought it was longer! still reckon wine each night helps
Anyone else holding back against advice and doing ok?
Well, I have been experiencing stiffness and pain in my legs and feet and have found walking very difficult, so I have slowly stopped taking Madopar ( 300 mg a day ) and guess what, the stiffness and pain have almost gone.
Don't tell my PD nurse, she won't believe it.
I'll raise a glass or two to that Mike
keep them coming folks
So would I, but no alcohol with Requip
Hi again Mike700,
Do you not drink alcohol because not recommended with tablets or because it doesn't agree with you? just wondered because i'm on Requip XL and drink like a fish! although i think my waistline suggests the need to cut down! apart from that i don't think i have any adverse reactions with meds?